I suffer from restless legs. My sleep is interrupted by them jerking and twitching and I constantly feel tired. I am active in the day, massage my legs each evening, meditate and stretch. Is there anything that will help me get a good night’s sleep?
Patricia Percival, by email.
Restless legs syndrome (RLS) is a common condition, affecting up to 15 per cent of adults, and women are twice as likely to develop it as men. Also known as Willis-Ekbom disease, it is characterised by an uncomfortable urge to move the legs. Doing so provides relief — but the respite is brief.
The sensation, which some sufferers describe as a ‘creepy-crawly feeling’, occurs during periods of inactivity, particularly in the evening or at night.
There is another, less common condition called periodic limb movement disorder (PLMD), which, unlike RLS, is bothersome while someone is asleep.
Did you know? One theory is that an abnormality in the basal ganglia area of the brain leads to low levels of dopamine, a brain chemical involved in controlling muscle movement
PLMD can cause interrupted sleep and daytime fatigue, and I wonder whether this is, in fact, your correct diagnosis.
You may have both, as, while the two are distinct conditions, around 80 per cent of those with restless legs also have PLMD.
Diagnosis of PLMD requires spending a night at a sleep clinic, where a test called polysomnography will be carried out. Sensors placed on the scalp provide information on sleep pattern, while a video camera monitors leg movements.
I realise that this might sound rather daunting, however the exact nature of what is happening neurologically with these two conditions is uncertain.
One theory is that an abnormality in the basal ganglia area of the brain leads to lower than normal levels of dopamine, a brain chemical involved in controlling muscle movement.
A link with low iron levels has also long been recognised — this is thought to be because low iron causes low dopamine levels, too.
Additionally, in 40 per cent of cases, the conditions run in families, pointing to a genetic factor. An important point is that certain common medicines can make the conditions worse.
That list includes antihistamines, particularly the sedative types (for example diphenhydramine, found in Nytol, an over-the-counter sleeping pill), some anti-nausea drugs (such as metoclopramide) and a number of antidepressants (mirtazapine, for instance).
Troubling: The sensation, which some sufferers describe as a ‘creepy-crawly feeling’, occurs during periods of inactivity, particularly in the evening or at night
To contact Dr Scurr with a health query, write to him at Good Health Daily Mail, 2 Derry Street, London W8